Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Rash after finishing Ciprofloxacin (antibiotic)
avatar
Dev05 posted:
I was givin ciprofloxacin for a UTI about 2 weeks ago now. And finished all medication last monday. and then this sunday i noticed a light rash on my chest. Its been 4 days. its on my chest and back. I've also had mild stomatch discomfort and i feel a tighting pain through out my body like my shoulders my feet, arms, (its not painful really but like a tighting feeling).. Are all these common side effects of this antibiotic? should i go back in to see a doctor about it? and is there anything to help my rash like benadryl?
Reply
 
avatar
Rod Moser, PA, PhD responded:
It is unlikely that you will develop a rash from an antibiotic that you have finished days ago, so I would doubt this is a side effect or allergic reaction. There are HUNDREDS of reasons a person could get a skin eruption.

Unfortunately, since I do not have any way of examining you -- seeing this rash first-hand, it would not be possible for me to blindly determine what it is...what caused it....or what you can/should do to treat it. Yes, you will need to consult your doctor.
 
avatar
jen2end replied to Rod Moser, PA, PhD's response:
What drives me nuts is when doctors tell me that this is NOT a reaction to the Antibiotics that i have taken. This happens to me EVERY time that I take most Antibiotics. They only one that doesn't seem to cause it is the 5 day Zpak. Everything else...I get a rash (red bumps with small white heads (not all of them)) all over my chest, neck , shoulders back...small amounts on my stomach and some on my cheeks. Everytime, near the end of of a 10 day course and worse after completing the course over they last 25 plus years of my life. Please, keep telling me this is not likely a reaction to the antibiotics...every other doctor has said the same thing, but really, VERY VERY "coincidental", isn't it?

Dev05, I am sorry that I cannot explain why it happens, but I understand because it happens to me too.
 
avatar
jen2end responded:
Suffering with this again right now... see post below.
 
avatar
Rod Moser, PA, PhD replied to jen2end's response:
A person can get an allergic reaction to any antibiotic....at any time...even if you have taken this antibiotic in the past without prior problems.
 
avatar
KoalaBill responded:
Same story as my wife. I found this tidbit from the Harvard Medical School via the Aetna website. It definitely contradicts the "WebPhD Expert"...

Symptoms of drug allergies vary depending on the type of immune mechanisms involved. The most common reaction is a skin rash. If you have been exposed to the drug before, the rash may start quickly, within the first day or two after taking the drug. The reaction also can be delayed and not occur until 8 to 10 days after starting the drug. It is even possible to develop the rash after you have finished a one week course of medication. When this does occur, it is usually related to an antibiotic.


Symptoms that appear within hours of taking the drug, called acute symptoms, usually involve a skin rash, hives or itching. However, in more severe cases, symptoms can advance rapidly to include nasal congestion, rapid pulse rate, drop in blood pressure, difficulty breathing, facial swelling, dizziness and light-headedness. This type of reaction, called anaphylaxis, represents the most serious kind of allergic reaction. Untreated, it can lead to death within minutes.


A less common type of allergic reaction is called serum sickness. This can occur days or even a week after starting a medication, even if you have never been exposed to the medication before. The symptoms of serum sickness include skin rashes, hives, fever and joint pain. In rare instances, a different type of allergic reaction can cause red blood cells to be destroyed. This is called hemolytic anemia.


If you develop sensitivity to one medication, using other medications with similar chemical structures can be risky. For example, if a person has developed hives or anaphylaxis after taking any of the penicillins, he or she should avoid taking a cephalosporin antibiotic such as cephalexin (Biocef, Keflex, Keftab).
 
avatar
Rod Moser, PA, PhD replied to KoalaBill's response:
It has been a year since this posting, but thanks for the additional information. The only class of antibiotics that I have experienced this delay allergic reaction is with sulfa, usually near the end of the course...NOT weeks later. Nothing in the original posting suggested a serum sickness or hemolytic anemia.....This was a rash., and millions of things can cause a rash. It is common to blame the last thing you did, but there are really no tests to prove a direct connection with a drug taken weeks ago.

Studies have recently disproven that pencillin-allergic people cannot safely take cephalosporins, but this caution remains. I even had a posting on this a while ago. I will try and find it for you.
 
avatar
Rod Moser, PA, PhD replied to Rod Moser, PA, PhD's response:
Here you go, KoalaBill...

http://forums.webmd.com/3/cold-and-flu-exchange/tip/5
 
avatar
NexisHexus replied to Rod Moser, PA, PhD's response:
Dr. Moser , you are 100% incorrect on blissfully announcing Ciprofloxacin is not culprit. I'm only freshly getting done with getting poisoned with that " Ricin lite' ( its the same mechanism of Transcription damage). I hope you are telling any client you prescribe CIpro about their 1) hydration 2) magnesium balance 3) intake of N acetyl cystein 4) to halt exercise.. Elsewise I'd call that negligence and assault.

The Cipro has a high permeation. It takes 5 days for the blood concentration to come down from the first dose and the lingering metabolites take at least another week. thats whats in the blood alone.


http://www.sciencedirect.com/science/article/pii/S0034528801904941
The other 51% of the drug that wasn't metabolized and stored in the muscles and other organs then gets liberated from ibuprofen, caffeine , or metabolic increases like exercise. Each time the cipro enters the system , it has a 4 hour half life and another 5 days of clearing. the best case scenario is that you are back to normal in 3 months with an additional bill of 290$ to control the sideeffects. The following excerpts indicate trend that Cipro is considered ' safe ' for use on the contention the purposes of severe antbiotic resistant diseases are what is being treated. Its not a first line or even second line of defense for conditions treated with Amox/clavulanate. or Keflex. The people are not guinea pigs for unecessary risks. Tendon rupture, corneal rupture and hepatitis are not things to risk when so many other options of bacteria control exist. Here 's some doctors who think Cipro is a little angel.

http://www.blog.survivingcipro"026..rized/117/
January 24, 2013 at 4:56 pm
,October 17, 2012 at 8:21 am
November 13, 2012 at 7:51 am
January 29, 2013 at 7:30 pm
 
avatar
An_253747 replied to jen2end's response:
The same thing happens to me!! And it's not a certain antibiotic, everyone of them causes the same thing. For me it starts about 1 to 2 weeks after I've completed the meds. I will say this- the stronger the antibiotic, the worse it is and longer it lasts. I swear its like I have acne or something at 27!
 
avatar
jennmm replied to An_253747's response:
Same here. The only antibiotic that I can take without a rash is Bactrim. I am 46, I have tolerated antibiotics well until about 10 years ago, now every time I take them a rash occurs roughly 10 days after I finish my last dose. The rash (resembling acne) usually starts on my face looking like pimples and moves to my chest, arms and back. When it is on my chest, it can get very hot and red. Ive tried to ride out the rash and let it run it's course, but it will not go away without steroid treatment. My doctor thinks it might be something in the binding material of the pill because it is unusual for someone to be allergic to so many classes of antibiotics. He sent me to an allergy doc to see if there was some kind of test they can do to find out what is causing the reaction. There is not.
 
avatar
infohelperforyou replied to jennmm's response:
Pityposporum folliculitis. Antibiotic kills skin bacteria which normally keeps yeast in check. Doctors misdiagnose and prescribe more antibiotic and /or topical or oral steroids. Both make it worse. I had same thing until i read about this. Noticed it flared up after hot showers and workouts. When i read about pityrosporum i tried lotrimin we had at house and saw dramatic improvement in an hour. Prior to this, Tea tree oil and hibiclens wash had also helped some. Now going to try nizoral dandruff shampoo and see if i cant clear this all up!


Helpful Tips

FAQ Tip #2: Tonsilliths and Cryptic TonsilsExpert
People are often puzzled by white accumulations in their tonsils. Some feel they have Strep, yet they do not really have a red, sore ... More
Was this Helpful?
18 of 26 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.